Advertisement

Breast Cancer Awareness Month: Why chemotherapy causes weight gain?

Chemotherapy is also known to increase the risk of high blood pressure and glucose intolerance, a prediabetes condition.

Nearly 30 percent of breast cancer patients gain weight after receiving chemotherapy treatment, according to a study published in the journal BMC Medicine.

Chemotherapy is a treatment option for most types of breast cancer. It is usually given before surgery to destroy cancer cells or slow down the growth of cancer. But it can cause side effects such as fatigue, hair loss, anemia, nausea and vomiting. Many people also gain weight after chemotherapy. Wondering why? This article is an attempt to clear your doubts and support women who are fighting breast cancer. Moreover, it's Breast Cancer Awareness Month, which is an annual campaign to increase awareness about the most commonly occurring cancer in women.

Nearly 30 per cent of breast cancer patients gain weight after receiving chemotherapy treatment, according to a study published in the journal BMC Medicine.

Chemotherapy is also known to increase the risk of high blood pressure and glucose intolerance, a prediabetes condition. However, until now doctors have not been able to clearly understand the mechanisms underlying these processes.

Also Read

More News

Gut bacteria may play a role in weight gain

Some studies have highlighted the link between the gut microbiome and obesity in people without cancer. Dr Ayelet Shai, Director of Oncology at the Galilee Medical Center, initiated a study to see if this is also the reason for weight gain in cancer patients who received chemotherapy. She conducted the study along with Professor Omry Koren, an expert in gastrointestinal bacteria at the Azrieli Faculty of Medicine of Bar-Ilan University.

The study included 33 women who were about to begin chemotherapy for breast cancer and gynecological cancer. They were weighed before the treatment and again approximately five weeks after the treatment. Nine of the women experienced weight gain to a degree that was defined as significant (3 per cent or more). The researchers found a smaller diversity of gut bacteria and different bacterial strains in these women compared to that of the women who did not gain weight.

When the gut microbiota of women who gained weight was transferred to germ-free mice, the animals developed glucose intolerance and chronic inflammation. Based on these findings, the researchers suggested that gut bacteria may be partly responsible for metabolic changes that lead to weight gain following chemotherapy treatment.

The study results also suggest that the composition of intestinal bacteria may help predict which women will gain weight as a result of chemotherapy.

Other possible reasons behind the weight gain

Significant weight gain during cancer treatment is associated with a poorer chance of recovery. Chemotherapy is one of the causes of weight gain during cancer treatment.

Weight gain post-chemotherapy treatment maybe because it causes the body to hold on to excess fluid, called edema. Fatigue is a common side-effect of chemotherapy and this may lead to a reduction in the patient's physical activity, thereby leading to weight gain.

People who received chemotherapy may also experience nausea that is improved by eating. The anti-cancer drugs can trigger intense food cravings and decrease a person's metabolism both these are risk factors for weight gain.

Doctors often prescribe steroids during cancer treatment to reduce symptoms of inflammation and ease nausea. However, steroids can cause certain side effects, including an increase in appetite, and a noticeable increase in weight (with continuous, long-term use).

Total Wellness is now just a click away.

Follow us on